Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 6, 2021Chouteau County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 6, 2021, 2:22 AM MDT for Chouteau County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 2:22 AM MDT (08:22 UTC)
Expired
Jul 6, 2021, 3:00 AM MDT
In force
38 min
Issued by
NWS Great Falls, MT

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 134 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

890 
WWUS85 KTFX 060822
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
222 AM MDT Tue Jul 6 2021

MTZ013-060900-
Chouteau-
222 AM MDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT CHOUTEAU COUNTY...

At 221 AM MDT, a strong thunderstorm was located 15 miles northeast
of Fort Benton, moving east at 60 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Big Sandy, Boneau, St. Pierre, Parker School, Loma and Virgelle. 

This includes Highway 87 between mile markers 44 and 89.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4822 10984 4822 10973 4813 10973 4813 10953
      4780 10954 4787 11091 4831 11008 4830 10985
TIME...MOT...LOC 0821Z 272DEG 50KT 4796 11039 

$$

PN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 5, 11:55 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 11:55 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1155 PM MDT Mon Jul 5 2021

...Updated aviation discussion...

.UPDATE...

Main adjustments to the forecast for the remainder of the evening
through tonight into Tuesday morning were to mostly remove mention
of storms in the southwest and to increase coverage / strengthen
wording of thunderstorms expected along the Hi-Line overnight into
the morning. Activity over the southwest has mostly diminished for
the night. However, a disturbance moving along the Canadian border
is on track to move east-southeast on the Hi-Line into Tuesday
morning. A storm in far southwest Alberta has been strengthening
over the last hour or so and is showing signs of bowing on the
radar, indicating that damaging winds are possible. Therefore, as
it starts to approach the border, have increased storm mention to
numerous along the Hi-Line overnight and added mention of damaging
winds and small hail, and there is a widespread chance for 0.10 to
0.25 inches of rainfall (some higher amounts possible along the
border). We will be monitoring these storms for potentially severe
thunderstorms, but there have been no signs of severe storms so
far in Canada, and there is much uncertainty regarding whether
they will become severe. The disturbance should start to exit the
area to the east in the morning.

&&

.SYNOPSIS...
A few isolated thunderstorms will be possible through tonight
over the area, while drier and warmer temperatures move into the
area for Tuesday. On Wednesday, there will be another chance for
thunderstorms for most areas. By late in the week, widespread
temperatures in the 90s along with mostly dry conditions are
expected to redevelop.

&&

.AVIATION...
1155 PM MDT Mon Jul 5 2021 (06/06Z TAF period)

VFR conditions are expected to continue at most TAF sites over the
next 24 hours. The exception to this is KHVR, as a cluster of strong
thunderstorms along the Hi-Line continue to progress eastward. As of
midnight MDT, the strongest of these storms was NE of Shelby, moving
due east. On its current trajectory, expect this storm to be near
KHVR between 1:30 and 2:00 AM MDT.

Looking to later today, a few additional thunderstorms may be
possible along the Hi-Line this afternoon, but otherwise VFR
conditions will continue through the day. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
A few storms will affect the region tonight, but drier and warmer
conditions develop on Tuesday. For Wednesday, expect a chance for
storms in most areas. By Thursday, windy west winds are forecast
to develop. Thus there is the potential for fire highlights on
Wednesday and Thursday, with Thursday looking like the more
likely day at this time. Looking ahead, it remains very warm/hot
over the weekend, along with mostly dry conditions. Brusda

&&

.PREV DISCUSSION...
/ISSUED 605 PM MDT Mon Jul 5 2021/
Tonight through Wednesday...Expect a few thunderstorms over
Southwest MT this evening, why a stronger upper level disturbance
will moves across the Hi-line area overnight. There is a marginal
risk for severe storms tonight for areas north of Great Falls,
with the potential for any severe storms likely occurring during
the overnight hours. On Tuesday, it turns drier and warmer ahead
of the next upper level disturbance. That disturbance will move
through the region on Wednesday, resulting in isolated storms for
most areas. Again, an isolated severe storm is possible on
Wednesday.

Thursday through Monday...Drier air returns to the region by late
in the week and into the weekend, as shortwave ridging develops
over the region. The chances for storms will start to increase by
next Monday, as the next upper level trof approaches the area.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  90  54  92 /  10   0   0  20
CTB  52  84  53  85 /  70  10   0  20
HLN  58  96  60  96 /  10   0   0  20
BZN  52  94  53  96 /  10   0   0  20
WYS  40  84  42  86 /  20   0   0  10
DLN  52  91  53  93 /  20   0   0  20
HVR  59  86  56  93 /  80  60  10  10
LWT  56  86  55  92 /  10  30   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 6, 12:42 AM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1242 AM MDT Tue Jul 6 2021

MTZ013-060715-
Chouteau MT-
1242 AM MDT Tue Jul 6 2021

...SPECIAL WEATHER STATEMENT...

At 1241 AM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Benton, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph, torrential rainfall, and pea
         size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Benton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4769 11075 4786 11079 4795 11031 4768 11026
TIME...MOT...LOC 0641Z 262DEG 19KT 4779 11067

PN
Special weather statement, Jul 6, 1:15 AM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
115 AM MDT Tue Jul 6 2021

MTZ011-013-044-045-060815-
Chouteau MT-Liberty MT-Hill MT-Toole MT-
115 AM MDT Tue Jul 6 2021

...SPECIAL WEATHER STATEMENT...

At 114 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Chester, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chester, Big Sandy, Azure, Inverness, St. Pierre, Gildford, Joplin,
Sangrey, Boneau, Box Elder, Agency, Hingham, Rudyard, Rocky Boy,
Tiber Dam, Laredo, Kenilworth and Virgelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4821 11134 4879 11097 4845 10968 4795 10995
TIME...MOT...LOC 0714Z 282DEG 37KT 4831 11087

PN
Special weather statement, Jul 6, 1:18 AM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
118 AM MDT Tue Jul 6 2021

MTZ013-060745-
Chouteau MT-
118 AM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL 145
AM MDT...

At 117 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Geraldine, or 13 miles east of Fort Benton, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4765 11054 4783 11055 4789 11001 4762 11001
TIME...MOT...LOC 0717Z 269DEG 18KT 4776 11038

PN
Special weather statement, Jul 6, 1:44 AM MDT, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
144 AM MDT Tue Jul 6 2021

MTZ013-047-051-060830-
Chouteau MT-Fergus MT-Blaine MT-
144 AM MDT Tue Jul 6 2021

...SPECIAL WEATHER STATEMENT...

At 144 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Geraldine, or 20 miles east of Fort Benton, moving
east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4768 11049 4782 11051 4789 10947 4762 10947
TIME...MOT...LOC 0744Z 270DEG 19KT 4776 11023

PN
Special weather statement, Jul 6, 2:16 AM MDT, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
216 AM MDT Tue Jul 6 2021

MTZ011-061045-
Hill-
Including the cities of Havre, Rocky Boy, and Rudyard
216 AM MDT Tue Jul 6 2021

Widespread moderate to heavy rainfall is occurring across Hill
County early Tuesday morning. The rain has developed as an area of
thunderstorms merged into an organized convective weather system.
Lightning is ongoing as well, and small hail is possible at times.
Rainfall amounts of one-half to two inches are possible through
5am Tuesday. Do not attempt to drive through flooded roadways.
Access to unpaved rural roads may be difficult in some areas
Tuesday morning.
Special weather statement, Jul 6, 2:22 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
222 AM MDT Tue Jul 6 2021

MTZ013-060900-
Chouteau-
222 AM MDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT CHOUTEAU COUNTY...

At 221 AM MDT, a strong thunderstorm was located 15 miles northeast
of Fort Benton, moving east at 60 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Big Sandy, Boneau, St. Pierre, Parker School, Loma and Virgelle.

This includes Highway 87 between mile markers 44 and 89.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4822 10984 4822 10973 4813 10973 4813 10953
      4780 10954 4787 11091 4831 11008 4830 10985
TIME...MOT...LOC 0821Z 272DEG 50KT 4796 11039

PN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:29 PM MDTSpecial Weather StatementTFXGallatin, Madison31 min
Jul 5, 7:04 PM MDTSpecial Weather StatementTFXGallatin26 min
Jul 5, 7:47 PM MDTSpecial Weather StatementTFXBeaverhead28 min
Jul 5, 9:16 PM MDTSpecial Weather StatementTFXGlacier44 min
Jul 5, 9:57 PM MDTSevere Thunderstorm WarningTFXGlacier33 min
Jul 5, 10:25 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole50 min
Jul 5, 11:12 PM MDTSpecial Weather StatementTFXToole63 min
Jul 6, 12:14 AM MDTSpecial Weather StatementTFXLiberty61 min
Jul 6, 12:42 AM MDTSpecial Weather StatementTFXChouteau33 min
Jul 6, 1:15 AM MDTSpecial Weather StatementTFXLiberty60 min
Jul 6, 1:18 AM MDTSpecial Weather StatementTFXChouteau27 min
Jul 6, 1:44 AM MDTSpecial Weather StatementTFXChouteau46 min
Jul 6, 3:00 AM MDTSpecial Weather StatementTFXChouteau45 min
Jul 6, 3:42 AM MDTSpecial Weather StatementTFXFergus33 min
Jul 6, 4:15 AM MDTSpecial Weather StatementTFXFergus45 min
Jul 6, 3:37 PM MDTSpecial Weather StatementTFXGlacier23 min
Jul 6, 3:55 PM MDTSpecial Weather StatementTFXGlacier35 min
Jul 6, 4:21 PM MDTSpecial Weather StatementTFXGlacier24 min
Jul 6, 4:27 PM MDTSpecial Weather StatementTFXMusselshell33 min
Jul 6, 4:37 PM MDTSpecial Weather StatementTFXFergus23 min
Jul 6, 4:40 PM MDTSevere Thunderstorm WarningTFXGlacier35 min
Jul 6, 4:42 PM MDTSpecial Weather StatementTFXBlaine33 min
Jul 6, 5:14 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole31 min
Jul 6, 5:15 PM MDTSpecial Weather StatementTFXBlaine30 min
Jul 6, 5:45 PM MDTSpecial Weather StatementTFXToole30 min
Jul 6, 5:46 PM MDTSevere Thunderstorm WarningTFXBlaine29 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.